How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4484
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have been on psychotropic meds since the bad old days of tricyclics and methamphetimes.

This answer was rated:

I have been on psychotropic meds since the bad old days of tricyclics and methamphetimes. I have for sure been on an antipsychotic for over 20 years. My dx have varied from doctor to doctor. Bipolar, D.I.D., BPD, MDD, complex PTSD. I am a physicians daughter and have worked in the industry most of my adult life. I have chronic dry mouth and drink alot to combat it. My Psych. ARNP and pharmacist think the tongue thing could be TD but neither have ever heard of this crazy-making humming. I fear I've somehow caused this myself...some kind of freak OCD. But I really cannot stop. It has been going on for 2 weeks and I am at my whit's end. I started taking cogentin but it isn't helping. I am off Abilify. Now the question is, is this a rebound effect from going off of it. Is this something that the abilify was masking? I have been studing the Finnish and Norwegian ways of helping psychotics through CBT and little to none medications. I am scared this will be permanent.

Greetings !


Welcome to the site.


I am Dr. Kaushik and i believe i can help you with your problem.


Kindly please answer a few queries so that i can gain more insight into your problem?


1) For how long a duration did you take abilify ?


2) Are there any other drugs other than abilify and cogentin that you have been taking since long time ? If yes please mention them and their doses. ?


3) Are you a diabetic ? Have you got your blood sugar levels checked ?


4) Have you also been feeling very hungry with increased appetite and have increased frequency of urination?


I will get back to you once you reply to my queries.



Customer: replied 3 years ago.

Abilify at 7.5 mg daily for over 10 years I think. Before that I was on lots of other stuff: Stellazine with which I had to take Cogentin to counteract the stiffness.

I do have type 2 diabetes but had weight loss surgery (sleeve) and have no more symptoms. Blood sugar stable and good.

Also taking Cymbalta 60 mg for chronic pain (mostly osteoarthritis) and Wellbutrin XL 300 mg for depression.

Non-psychotropic are Ablbuterol inhaler for asthma (PRN use about 1x every other day.) Levothyroxine 100 mcg daily before bkfst. for hypothyroid. Omeprazole for prevention of stomach problems due to wls. Singulair 10 mg for asthma and Loratadine too. Also Senior Multi vitamin mineral daily and Calcium citrate and Super B complex. I live in Sunny CA so no longer take D3 except for what is in Calcium. About 3 times a week I take either Narco 10/325 and/or Lorazepam 0.5 mg PRN for sleeplessness due to pain.


I am seldom hungry (the gastric sleeve stops the production of Grehlin which is the hunger signal hormone.) but I do have frequent urination and some incontinence problems there.

When was the last time you had your blood sugar examined ?



Customer: replied 3 years ago.

I just checked it. 91. It has nev

Customer: replied 3 years ago.

so sorry for the delay. I just took my blood sugar and it was 91...I take it every once in a while (like1x weekly) and since surgery it hasn't been above 100.

Customer: replied 3 years ago.

I don't know when anyone last looked at my HA1C


Last question-- have you also been struggling with acidity/ stomach upset/ constipation ever since the dryness of mouth started ?


Are your thyroid hormone levels maintaining within the normal range ?


I will get back to you once you reply to this question.



Customer: replied 3 years ago.

no stomach upset, not constipated but very hard dry stool in tiny bits at a time. I do not know if what my thyroid levels are. I am on MediCal (California's version of the American Medicaid program) and have horrible medical care. My skin is very dry and my hair is fine and thin but I knew that I was part of the wls that my hair fell out and it is much stronger and not breaking nowadays. I don't know if this has anything to do with anything but I found a lump in my vulvar area last year and had it biopsied (benign) but there is a new lump there now. I see a gyn tomorrow.

Thanks for the valuable inputs..


Well you see by your own admission you have taken a spate of anti psychotic medications over a span of 20 yrs and I must tell you that these antipsychotics especially old generation antipsychotics and even newer generation anti psychotics to some extent including abilify are known to produce anti cholinergic effects which include dry mouth and this plausibly explains your chronic dry mouth.


Now it does not seem like you have Tardive Dyskinesia so better will be to bring off Cogentin because this drug is only making your symptom of dry mouth worse since it is an anti cholinergic drug itself therefore it would have made the dry mouth even worse ever since it's introduction.


So now that you are off abilify / all sort of anti psychotic medications, so once the abilify washed out of your system you will start appreciating improvement in your dry mouth , so this may take as much as 3-4 weeks at least ,. so this much patience you need to have.


Other than this you start taking vitamin b complex capsule starting with 2 capsules a day for first 15 days and next 15 days 1 capsule a day because vitamin deficiency can also lead to such dry mouth.


Along with this start eating .lots of citrus fruits like oranges , lemon juice , etc so as to get your body enough of vitamin c which could also be contributing to this condition of yours.


Also talk to your doctor to get HbA1C done so as to monitor your blood glucose pattern over last few months since diabetes can also result in a similar picture.


So you see there are many things which you got to do here, which are going to help you recover from this symptom , so kindly have patience and start following the strategy and I am hopeful you will come out of this condition soon.


You may discuss and scrutinize this suggestion with your doctor so as to reach a consensus and then follow it up with the right approach.


I hope this helps.


Wish you all the best.


Please kindly leave a Positive rating if you are satisfied with the answer.



Customer: replied 3 years ago.

But ccould the humming and singing be part of the Tardive Dyskenisia?

Customer: replied 3 years ago.

It seems that the first part of my question isn't here: I asked if Tardive dyskenisia could cause not only the jaw clench and tongue thrusts but also irresistable humming whenever the jaw clenches. If the first sxs just were there only I would be bothered by the cuts to my cheeks and tongue. But the constant humming is what is making me feel so crazy and making my husband very irritated even though I tell him I can't help it. Could this be like Tourette's Syndrome and I really can't help myself from making this noise?

Well humming and singing are unlikely to be part of Tardive Dyskinesia. while facial grimacing, jaw swinging , tongue thrusting, jaw clenching , all of these being involuntary movements are typical of tardive dyskinesia.


Humming and singing though could be tics , not necessary Tourrette syndrome.


If it is tics then it will require low dose of anti psychotic , such as Geodon or abilify to settle them once and for all within a 3-4 weeks duration but if they do not subside within this time period nor become subdued to greater extent then I reckon these could be a type of obsessional and compulsive actions..


So what you can do is that you can start on a low dose of anti psychotic to manage these symptoms if these are tics + Amantadine or requip ( ropinirole ) or bromocriptine , any one of these dopaminergic blockers to deal with these symptoms if these were EPS( Extrapyramidal symptoms owing to the long term use of anti psychotics).


I hope this helps.





Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Thank you for the insights. I do take Ropinarole already as a PRN for Willis Ekbom disorder.

I did see the gyn and he thinks the lump is scar tissue from an excision last year but since I also have some swollen lymph nodes he is going to have me back next month for biopsies. This has nothing to do with the tardive dyskenisia.


I am not taking the cogentin anymore but I will try some Ropinrole. I also made an appointment to see my primary care PA and advise her of all of this.


Forgive me giving you no tip. I am on SSI as my only income and I just can't spare it.


Thank you again, Joy

Wish you all the best and speedy recovery..


Take care.